Missouri, 2013

Flash Flood and Damaging Winds in Missouri, August 7, 2013

August 7, 2013 · NWS EAX · 3 events in 3 counties and zones

A frontal boundary sagged south across northern and central Missouri, during the early morning hours of August 7, 2013. Scattered thunderstorms were observed with a few reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A frontal boundary sagged south across northern and central Missouri, during the early morning hours of August 7, 2013. Scattered thunderstorms were observed with a few reports of damaging winds. One report of flash flooding was also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 6, 10:43 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 10:43 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 PM CDT Tue Aug 6 2013

.UPDATE...
Issued at 945 PM CDT TUE AUG 6 2013

Have made some minor changes to PoPs to account for trends with
convection across northern Missouri and convection over southern
Kansas possibly moving in later tonight. Also, confidence is
increasing that we'll see thunderstorms develop between 10pm and
midnight in our far southern zones. ACCAS was evident on visible
imagery before sunset and on IR imagery before the cirrus shield from
the Kansas storms obscured things. Still, an arc of ACCAS can be
inferred from southern Missouri to around Harrisonville. The HRRR,
our local WRF and the RAP all generate storms in this arc within the
next few hours. Across our north, thunderstorms have developed ahead
of the main front, possible on or near a residual outflow boundary.
Instability will remain moderate to strong overnight and shear may be
enough for some storm organization. But updrafts have had a hard time
persisting for very long to utilize the shear. Overall, the initial
updrafts are more likely to produce marginally severe hail tonight.
Otherwise the greatest threat should be from heavy rain and localized,
especially if storms in our south develop and track over areas that
saw rain late last night/early this morning. Localized strong to
damaging winds may also continue into the night with any of the
strongest storms.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 331 PM CDT TUE AUG 6 2013

Tonight: Another potentially active period is anticipated late this
evening into the overnight hours for much of the forecast area.
Several boundaries are noted across the region as of early this
afternoon, all that may potentially contribute as a focus for
convective development during the next 12 hours. An outflow boundary
from earlier convection over Nebraska and Iowa, identified by
surface observations and transient convective towers, has pushed
southward into northern Missouri, approximately 70 miles north of
the Interstate 70 corridor. Second, a poorly defined thermal
boundary that has been a primary driving force for several days
remains across southeast Kansas into southern Missouri. Lastly, a
cold front over the Nebraska Panhandle into southeast South Dakota
continues a steady southward push. These boundaries will be the main
focus for additional showers and thunderstorm development across the
forecast area this evening and overnight. Upslope flow over the High
Plains will once again help promote scattered thunderstorms over
western Kansas this afternoon. This activity will likely evolve into
a complex of thunderstorms and move eastward during the evening.
While the initial activity may gradually weaken, a strengthening
30kt low-level jet will induce additional convection along and north
of the aforementioned boundaries across the CWA. This overall
philosophy is supported by recent convective-resolving and
operational models, and is similar to last nights evolution.
Additional thunderstorms may develop along the cold front over
Nebraska and Iowa, with a complex of thunderstorms moving towards
northern Missouri. Models have struggled with consistently
developing activity in this region, and the lack of a cumulus field
along the boundary remains. Nevertheless, sufficient forcing should
allow for thunderstorms to develop in this region, but uncertainty
remains to how far south the activity will persist. Overall,
uncertainty exists with current forecast with regards to timing and
coverage for tonight, but enough evidence supports scattered to
occasionally widespread convection over portions of the CWA
overnight. With high precipitable water values and moderate
instability, the most robust convection will be capable of heavy
rainfall and localized damaging wind gusts. While widespread
flooding concerns are not expected at this stage, localized flooding
in some creeks or streams cannot be ruled out.

Wednesday/Wednesday night: The majority of moderate/heavy rainfall
should be in the process of exiting the CWA around sunrise Wed. The
cold front will push through the forecast area no later than
mid-morning Wednesday, with northerly winds occurring behind the
boundary. Some drier air will advect into the northern portion of
the CWA by Wed evening, while a humid airmass should remain
elsewhere. Scattered showers or weak thunderstorms will be possible
north of the frontal boundary during the daylight hours, mainly
south of Interstate 70. A much more substantial chance for rainfall
is expected Wednesday night into Thursday morning, mainly for areas
along and south of Interstate 70. Here, embedded waves within the
upper low and increasing isentropic ascent should lead to
widespread convective development. Areas of heavy rainfall will be
possible, and depending on tonights convective episode, concern may
increase for flooding late Wed night into Thursday as grounds become
saturated. More specifics will be realized in subsequent forecasts
as details on frontal position, wave timing, and previous convective
evolution becomes known.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 PM CDT TUE AUG 6 2013

Long term forecast will remain focused on surface boundary across
the region and numerous short wave troughs moving through the flow
providing a chance for precipitation through much of the period. Hudson
Bay low will begin to quickly translate eastward across the northern
Great Lakes region as a shortwave trough rounds the southern edge of
a newly developing region of low pressure in this same area. General
northwest flow pattern across the central US will quickly begin to
break down as a region of low pressure moves out of Baja California
and into the Four Corners region. The trough will continue to move
eastward across the Rockies and out onto the Plains by the end of
the week. As this system nears the region...it will interact with a
quasi-stationary surface boundary that will be positioned across the
Central Plains. Depending on where this boundary eventually
positions itself will decide where main convective activity will
likely develop. Current long-range models indicate that there is the
potential for storms to redevelop over the same general region
through much of the period. With precipitable water values progged
to be 1.5 to 2 inches across many areas, expect heavy rain to
develop leading to potential flooding issues in these locations.

By early next week, models begin to diverge with the EC rebuilding a
ridge over the Rockies and keeping more of a pronounced northwest
flow component while the GFS develops a broader ridge with more of a
zonal component to the flow over the CWA. Both models bring numerous
shortwave troughs across the region, but timing of these features
remain uncertain and will effect precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1144 PM CDT TUE AUG 6 2013

Models continue to indicate an area of thunderstorms over south
central Kansas will move to the east through the night with an arc of
thunderstorms developing from southern Missouri to the south side of
the Kansas City metro. Latest radar returns show storms developing in
the vicinity of the Lake of the Ozarks, near to where an ACCAS field
has been evident all night. This should eventually arc back to the
west and impact the south KC metro. Have maintained VCTS in the TAFs
because for now, the greatest probabilities for storms appear to the
south of the terminals. However some storms may venture further north
but confidence is higher that greater impacts will be felt south of
the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...CDB
SHORT TERM...Blair
LONG TERM...PMM
AVIATION...CDB
Hazardous weather outlook, Aug 6, 5:59 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT TUE AUG 6 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
659 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA AND
NEBRASKA THIS EVENING...REACHING NORTHERN MISSOURI LATER TONIGHT.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO EVOLVE ACROSS SOUTHERN AND
CENTRAL PORTIONS OF THE OUTLOOK AREA TONIGHT IN THE VICINITY OF
SEVERAL SURFACE BOUNDARIES. HEAVY RAINFALL...FREQUENT LIGHTNING AND
LOCALLY DAMAGING WIND GUSTS ARE POSSIBLE IN THE STRONGEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE
LATE WEDNESDAY NIGHT THROUGH FRIDAY. THE POTENTIAL EXISTS FOR HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. ALTHOUGH A FEW
STRONG STORMS ARE EXPECTED...THE THREAT FOR WIDESPREAD ORGANIZED
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CDB

In the hours before

Special weather statement, Aug 7, 1:52 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 AM CDT WED AUG 7 2013

KSZ057-060-MOZ053-070830-
BATES MO-LINN KS-MIAMI KS-
252 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS...AND EXTREME WESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 330 AM CDT...

AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMONA TO 5 MILES
SOUTH OF MOUND CITY...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
PLEASANTON AND BEAGLE AROUND 300 AM CDT.
WORLAND AND OSAWATOMIE AROUND 305 AM CDT.
LA CYGNE AND FONTANA AROUND 310 AM CDT.
NEW LANCASTER AND PAOLA AROUND 315 AM CDT.
WAGSTAFF...HILLSDALE AND CHILES AROUND 325 AM CDT.
BUCYRUS AND LOUISBURG AROUND 330 AM CDT.

THESE STORMS MAY INTENSIFY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT. REMAIN ALERT AND BE PREPARED TO SEEK SHELTER.

LAT...LON 3804 9508 3874 9506 3874 9461 3848 9461
      3848 9460 3806 9459 3806 9461 3803 9462
TIME...MOT...LOC 0752Z 245DEG 38KT 3859 9531 3810 9475

BOOKBINDER
Special weather statement, Aug 7, 1:53 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 AM CDT WED AUG 7 2013

MOZ003>005-070845-
GENTRY MO-HARRISON MO-WORTH MO-
253 AM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...WESTERN
HARRISON AND NORTHEASTERN GENTRY COUNTIES UNTIL 345 AM CDT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF EAGLEVILLE...OR 13 MILES
NORTHWEST OF BETHANY...MOVING SOUTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MARTINSVILLE AROUND 305 AM CDT.
NEW HAMPTON AROUND 310 AM CDT.
BETHANY AROUND 320 AM CDT.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 83 AND 100.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4014 9382 4014 9420 4046 9433 4053 9411
TIME...MOT...LOC 0754Z 339DEG 25KT 4041 9417

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 7, 2:15 AM CST
Where
Cass County, 0.54 mi W of Drexel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -94.610

A large tree was split in half. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Harrison

When
August 7, 2:19 AM CST
Where
Harrison County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.270, -94.030

Thunderstorm wind gusts were estimated up to 60 mph.

Flash Flood, Pettis

When
August 7, 4:30 AM CST to 10:30 AM CST
Where
Pettis County, 4.45 mi NNW of Bahner to 4.51 mi NNW of Bahner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.630, -93.160

Eight inches of water was reported on Highway M, south of McGee Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468150, 468149, 468148.